Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Problem with anesthesia after two surgeries

04/25/2006

Question:

I have had two outpatient surgeries. One was in 1984 for a D&C. Immediately after waking up, I developed nausea. I was released but threw up in a trash can on way home. Developed dry heaves as there was nothing in my stomach. Could not even keep water down. They called in a deposatory and that finally took care of the problem. My second surgery was in 1994 for foot surgery. Woke up on the table as they were completing surgery. I was to be discharged in a couple of hours. Started being sick on my stomach immediately. In recovery I began shaking uncontrollably and was admitted. I do not know what they gave me to help with the problem but I was discharged the next day. The hospital is no longer in operation so I do not have my records from that stay. I am 59 years old and am scared to have any procedure that involves anesthesia. As a child I did have a problem with motion sickness but that seems okay now but do have a vertigo problem that acts up usually once or twice a year. Do not know what activates it but last time it was traced to a routine visit to the dentist and my head was lower than my feet for a good while and they thought that could have been responsible for the vertigo. I don`t know if that could be the problem when having surgery. Can you give me any advice or tests that should be done for any procedure I might need that involve anesthesia? I have been putting off a colonoscopy because of this.

Answer:

Postoperative nausea and/or vomiting - abbreviated PONV in medical journals - is still a surprisingly common condition. You've given an excellent description of what can happen and how unpleasant it is. In fact, it's the kind of description that I might use in a lecture on the subject!

There are a few well known risk factors that make a person more likely to experience PONV. These risk factors include young age, female sex, gynecologic surgery, and a history of motion sickness, so it's not surprising that as a woman aged 38 or so you had PONV after your D&C! Many patients are okay in the hospital but become nauseous during the ride home, as you did. You were nauseous after your foot surgery also and were treated for it.

At that time you were probably given a drug called droperidol, or a related drug called metoclopramide. Both of these drugs are known to occasionally cause quite a nasty side-effect of uncontrollable shaking or rigid muscles. This is known as an "extrapyramidal" reaction. This kind of reaction may occur again if you receive those drugs again so you should probably avoid them. A common cause of vertigo is a condition called benign paroxysmal vertigo. I believe that nausea may accompany the vertigo symptoms, but I am not sure that there is any relationship between this condition and PONV and I cannot recommend any specific tests.

Today, colonoscopies are done with a variety of sedative medications. I have answered several questions in the past about these methods, so you can browse the questions on the NetWellness website. Colonoscopy accompanied by sedation with an agent like propofol is usually very safe, relatively comfortable and has a low incidence of PONV. You are twenty years older now and your risk of PONV is much lower - perhaps one of the few benefits of aging!

You should tell your anesthesiologist about your history of PONV. You may be given an anti-nausea drug along with the sedative medications. Newer anti-nausea drugs do not cause extrapyramidal reactions. Examples include ondanstron, dolasetron, and granisetron - the "trons"!

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University